According to a case study report, use of the purine analogue, nelarabine, was associated with development of irreversible paraplegia in a young woman with relapsed T-cell acute lymphoblastic leukemia (T-ALL). These findings were published in the Journal of Oncology Pharmacy Practice.1
Neralabine is a nucleoside metabolic inhibitor that has been approved by the US Food and Drug Administration (FDA) for the treatment of patients aged 1 year or older with T-ALL or T-cell lymphoblastic lymphoma who have been treated with at least 2 prior lines of chemotherapy.2
A boxed warning on the package insert for neralabine specifies that use of this agent has been associated with severe neurotoxicity, including altered mental states, peripheral neuropathy, and demyelination, and that full recovery may not occur following cessation of the drug. Hence, close monitoring is recommended for patients receiving neralabine, with discontinuation of therapy following a neurological adverse event of grade 2 or higher.2
Presented in this case is a young woman with T-ALL without CNS involvement who was 29 years old at diagnosis in 2015. The patient had a history of a bone marrow relapse following achievement of a complete remission (CR) of 18 months duration with second-line induction chemotherapy followed by consolidation and maintenance therapy.
While waiting for a suitable donor for allogeneic hematopoietic stem cell transplantation (HSCT), she was subsequently treated with prophylactic triple intrathecal therapy and one 21-day cycle of neralabine. Although the patient reported experiencing headaches and self-limited paresthesias during the first few days following initiation of nelarabine, no other evidence of neurotoxicity was noted at that time.
Because a bone marrow biopsy performed at 3 weeks following the start of nelarabine showed no evidence of response, the patient was switched to clofarabine plus citarabine in an attempt to induce a CR that could be followed by allogeneic HSCT.
This article originally appeared on Oncology Nurse Advisor